Can exercise beat side effects of statins?
London – Moderate exercise may be the best way to beat the most common side effect from taking statins.
Physical activity is thought to stop the muscle pain which can come with taking the cholesterol-busting drugs.
Evidence that around seven in 10 professional athletes cannot tolerate statins due to muscle pain has added to the belief that exercise makes the side effect worse.
But scientists funded by the British Heart Foundation have now found moderate exercise could actually help, after identifying the cause of sore and weak muscles. Their study, using rats and muscle biopsies from patients taking statins long-term, found the drugs cause calcium leaks from muscle cells.
The study’s author, Leeds’ Dr Sarah Calaghan, said: “The idea that exercise makes statin side effects worse might be a misconception – what matters is the intensity of exercise. Moderate exercise cancelled out the changes in muscle cells caused by statins.
“After 20 years of searching, we finally have an explanation for statin-associated muscle pain, along with a possible solution. If you weren’t convinced to exercise already, here’s another reason.”
The study, in JACC: Basic to Translational Science, found statins compromise proteins which control the release of calcium from muscle cells.
This calcium’s release helps the muscles contract so we can move – but irregular leaks of calcium can trigger signals which cause muscle cells to die in patients whose genes put them at risk.
The resulting muscle pain is thought to be worse in those who exercise intensely for long periods, as they are already putting a lot of strain on their muscles. But those who exercise moderately may improve their endurance, and stop changes which lead to pain.
After four weeks on statins, those rats which exercised showed no signs of changes to the proteins or signals which cause cells to die.
The researchers have not yet shown that calcium leaks lead to muscle pain in humans, but say their findings could still help doctors identify those at risk of the side effect.